Aa
A
A
A
Close
Depression Community
10.5k Members
492527 tn?1212179272

effexor

Is effexor one of the more stimulating antidepressants?
2 Responses
432009 tn?1304753441
I noticed that no one answered your post, and since I don't have personal experience with Effexor (I couldn't tolerate it), I just did a quick search. I just uncovered 2 things that I find disturbing:

"In 2007, the Institute for Safe Medication Practices and the Division of Public Health Sciences, Wake Forest University School of Medicine, conducted a longitudinal Adverse Events Reporting System Review of the U.S. FDA's most dangerous drugs. The study found Effexor to be one of the most dangerous drugs on the market with one of the highest numbers of adverse drug event reports.  Effexor was the fifteenth most dangerous drug, according to the FDA reports.  Over the eight years of the study, effexor was found to have been involved in over 3,600 events resulting in disability or serious incidents requiring medical treatment."

I did a quick check here on medhelp and found this post under the "Ask An Expert" forum:

ffexor Xr and Tardive Dyskinesia
by Mandarax

Member since May 2005

, May 28, 2005 12:00AM

I was recently prescribed Effexor XR (75mg) for depression and anxiety. My Dr. is concerned at the duration of my depression and some physical problems I have that appear to have no physiological cause. He is pretty adamant about me at least trying the medication. I have the pills but I always do a lot of research on whatever I put in my body (drugs, vitamins, herbs etc.) and what is keeping me from trying the script is the withdrawal and something called Tardive Dyskinesia. Studies say it is more apt to stem fom anti-psychotics but may also be caused by "long-term" use of anti-depressants. I am wondering what exactly "long term" is and if I am at risk even if I only do a "trial" run on the medication. Help would be much appreciated because on one hand I would love the chance to feel better but I am nervous about any "irreversable" side effects. I will deal with anything that will subside upon discontinuation, but am anxious (ironically) about the irreversable possibilities of

Doctor's Answer
by Roger Gould, M.D.

, Jun 02, 2005 12:00AM
I have never seen tardive dyskinesia in short term use...months, and if so, it would probably be reversible...you can certainly, to be safe and unworried, take small dose, and monitor for any signs, and stop immediately if find some. In general this has been a safe and effective drug.

I was not aware of any relationship of Effexor and the development of tardive dyskinesia. I'd suggest you discuss this with your physician, and also do some further investigation on the available data on this troubling side effect. There are many AD's to choose from - some with a longer track record with proven safety.

Good luck, Jeff, and I hope you receive some responses from Effexor users.
Best,
xan
Avatar universal
i took effexor for over five years, it made me very tired all the time. i would not recommend it to anyone. i had alot of side effects from it and it was extremly hard to get off of. hope this helps. remar
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.